Minnesota, 2020

Hail in Minnesota, July 14, 2020

July 14, 2020 · NWS MPX · 2 events in 1 county or zone

A large area of showers and thunderstorms developed across southwest Minnesota during the early morning hours of Tuesday, July 14th. These storms moved northeast across southern Minnesota during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large area of showers and thunderstorms developed across southwest Minnesota during the early morning hours of Tuesday, July 14th. These storms moved northeast across southern Minnesota during the morning. One of the storms became severe in Dakota County and produced golf ball size hail east of Vermillion. Although hail wasn't reported southwest of Vermillion, based on radar, severe hail likely fell between Empire and Hampton before moving east of Vermillion where golf ball size hail fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 4:39 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 14, 4:39 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 AM CDT Tue Jul 14 2020

.SHORT TERM...(Today through Wednesday)
Issued at 348 AM CDT Tue Jul 14 2020

Thunderstorms will increase significantly by sunrise across southern
Minnesota in response to strong forcing moving across the Dakotas
and into Minnesota. Although precipitation will expand northward
during the morning as far north as central Minnesota, the heaviest
rainfall will focus along the 850/700H warm air advection axis
that will move over southern Minnesota and west central Wisconsin
this morning into the afternoon. PWATs are very high and
averaging near 1.7 to 1.9 inches this morning which will translate
to very efficient rainfall rates and possible flooding if
thunderstorms begin to train over the same areas. Although severe
storms will be possible in far southern Minnesota, and west
central Wisconsin (See latest SPC Day 1 Outlook), the initial
hazard will be the heavy rainfall with a slight risk of severe
storms this afternoon along the frontal boundary. Currently, this
front is expected to be near the Iowa border, northeast toward Eau
Claire, Wisconsin. Anywhere along and south of this front will
have the best potential of severe weather. I am more concerned
with the flooding threat based on the PWATs and lack of afternoon
instability as limited sunshine and morning storms will likely
hold down temperatures. Beyond tonight, a secondary wave will form
along the frontal boundary in eastern Iowa which may allow for
scattered storms as far northwest as south central Minnesota and
parts of west central Wisconsin late tonight into Wednesday.
However, better forcing and deeper moisture will reside well
southeast of MPX CWA. Most of Wednesday will be dry with
comfortable humidity levels.

.LONG TERM...(Wednesday night through Monday)
Issued at 348 AM CDT Tue Jul 14 2020

No significant pattern changes are expected over the next week, with
the upper MS Valley remaining on the north side of the expansive sub-
tropical ridge across the southern CONUS, within the belt of fairly
active westerlies. This will leave us with frontal passages every 2
or 3 days and typical summer heat and humidity. The main weather
concerns are centered on Saturday into Saturday night, with
potential for both excessive heat and strong to severe thunderstorms
with attendant heavy rainfall risk.

We'll start off the long term Thursday morning with our coolest
temperatures since the 23rd-25th of June, with widespread lows in
the 50s. However, during the day on Thursday, we'll see southwest
winds develop, with heat and humidity starting to build back in,
though things don't look to start moving into the uncomfortable
territory until Friday. As WAA and moisture transport pick up on
Thursday, there will be at least a small threat for isolated
thunderstorms from eastern SD into northeast MN, though better
forcing from shortwave energy will be up along the international
border, so a mainly dry day is expected.

Precipitation chances look better Friday into Friday night, when a
much stronger push of instability moves through with a strong warm
front. Models continue to favor the greatest precipitation coverage
going into Fri night across northern MN, though with values of
MUCAPE likely exceeding 4000 j/kg behind the warm front, it's a
fairly good bet that convection will be fairly widespread ahead of
the warm front, with chances certainly trending upwards for seeing
thunderstorms Friday night northeast of the MN River Valley. Then
that takes us to Saturday, which is looking steamy with potentially
extreme levels of instability. The NBM is pushing the warm end of
the envelope for highs, but is showing highs in the low/mid 90s with
dewpoints in the mid 70s. This would easily push heat indices past
the 100 degree mark if we indeed get that warm. Of course with that
degree of heat/humidity, combined with mid-level lapse rates around
8 deg C/KM, sets the stage for seeing SB/MUCAPE values head toward
5000 j/kg or higher (as the GFS indicates). All of this happens as a
cold front slips into central MN/northern WI Saturday afternoon. We
look strongly capped much of the day on Saturday, with h7 temps of
12-14C, but the arrival of a shortwave out of ND during the late
afternoon/early evening will cool h7 temps and weaken the cap,
likely allowing us to realize some of this instability. There's
still a good deal of spread on when/where the cap breaks on
Saturday, with models a bit all over the place with where convection
ends up, but given the setup, both severe weather and excessive
rainfall will be a threat with any activity we see through Saturday
night.

After Saturday night, the front runs into the sub-tropical ridge to
the south and puts on the breaks. Though focus for convection
Sunday/Sunday night will likely shift to Iowa/southern MN. After
that, it's a matter of when the next wave in the zonal flow arrives,
with the GFS having it on Monday and the ECMWF on Tuesday. Given the
uncertainties, stuck with the broad brushed 20/30 pops from the NBM
for the start of next week. Fortunately, other than Saturday, the
threat for dangerous levels of heat and humidity looks low, with
highs looking to run near normal, with lows a little above normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 535 AM CDT Tue Jul 14 2020

MVFR cigs and IFR vsbys at times will overspread southern
Minnesota this morning, and into west central Wisconsin by late
morning. Heaviest rainfall will lead to IFR vsby, but cigs should
average around 2.0 to 4.0 kft through 18z. Cigs will slowly rise
this afternoon with low end VFR likely across southern Minnesota.
AXN-STC will see the best conditions with VFR, possibly MVFR if
TSRA near STC. The worst conditions will occur from RWF-MKT-MSP
over the next few hours and translate into west central Wisconsin
by mid/late morning. Confidence is fairly high with the TSRA and
lower cigs, but lower on timing and how widespread the IFR vsby
become. Winds will slowly become north/northwest during the day,
with far southern Minnesota shifting to the northwest after 21z. I
don't have a good feeling on BR/FG developing overnight, but
based on the rainfall/moisture today and winds decrease
overnight/skies clear, localized LIFR vsby is possible.

KMSP...

Confidence remains high that periods of SHRA/TSRA will occur
between 12-16z, and could last through 18z. Lower confidence on
timing of the heaviest rainfall (IFR vsby), and how widespread the
MVFR cigs become. I have trended more optimistic on cigs with only
a temporary period. Otherwise, cigs will lift during the
afternoon, with VFR conditions this evening and overnight. I will
let the next TAF period deal with BR/FG potential overnight.

/OUTLOOK FOR KMSP/

Wed...VFR. Wind SW 5 kts.
Thu...VFR. Wind SW 5-10 kts.
Fri...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Jul 14, 2:24 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
324 AM CDT Tue Jul 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
324 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are likely across most of central and southern
Minnesota and west central Wisconsin this morning. The main hazard
this morning will be locally heavy rainfall and possible flooding.
This afternoon, thunderstorms will be more likely across far
south central Minnesota, and into west central Wisconsin. Some of
the storms could be locally severe with large hail and damaging
winds. In addition, heavy rainfall is also possible which may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for thunderstorms return Thursday night through Monday.
Some severe weather is possible.

Heat and humidity will increase Saturday. Heat indices around 100
are becoming likely.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation maybe needed this afternoon in portions
of southern Minnesota, and west central Wisconsin.

In the hours before

Special weather statement, Jul 14, 5:16 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 AM CDT Tue Jul 14 2020

MNZ083-084-091>093-141200-
Waseca-Blue Earth-Martin-Freeborn-Faribault-
616 AM CDT Tue Jul 14 2020

...A LINE OF STORMS WILL AFFECT WESTERN FREEBORN...FARIBAULT...EAST
CENTRAL MARTIN...SOUTHEASTERN BLUE EARTH AND WESTERN WASECA
COUNTIES THROUGH 700 AM CDT...

At 615 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winnebago to near Elmore. Movement
was northeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Albert Lea, Blue Earth, Wells, Janesville, Mapleton, Winnebago, New
Richland, Minnesota Lake, Elmore, Alden, Glenville and Bricelyn.

This includes the following highways...
 Interstate 35 between mile markers 5 and 13.
 Interstate 90 between mile markers 109 and 159.
 U.S. Highway 14 between mile markers 147 and 149.
 U.S. Highway 169 between mile markers 1 and 25.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4372 9436 4414 9369 4359 9324 4349 9376
      4350 9417
TIME...MOT...LOC 1115Z 238DEG 37KT 4372 9424 4349 9405

JPC
Special weather statement, Jul 14, 6:04 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 AM CDT Tue Jul 14 2020

MNZ084-085-093-141245-
Steele-Waseca-Freeborn-
704 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FREEBORN...STEELE AND
SOUTHEASTERN WASECA COUNTIES THROUGH 745 AM CDT...

At 704 AM CDT, a strong thunderstorm was located over Hartland, or 13
miles northwest of Albert Lea, moving northeast at 45 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Owatonna, Blooming Prairie, New Richland, Clarks Grove, Ellendale,
Geneva, Hartland, Freeborn, Lemond, Hope, Manchester and Steele
Center.

This includes the following highways...
 Interstate 35 between mile markers 18 and 40.
 U.S. Highway 14 between mile markers 173 and 182.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4389 9366 4415 9305 4382 9305 4370 9351
TIME...MOT...LOC 1204Z 246DEG 37KT 4382 9351

JPC
Special weather statement, Jul 14, 6:18 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
718 AM CDT Tue Jul 14 2020

MNZ063-070-141300-
Washington-Dakota-
718 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAKOTA AND SOUTH CENTRAL
WASHINGTON COUNTIES THROUGH 800 AM CDT...

At 718 AM CDT, a strong thunderstorm was located near Farmington, or
12 miles northeast of Northfield, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Cottage Grove, Hastings, Rosemount, Farmington, Prescott, Hampton,
Randolph, Vermillion, Coates, Miesville, New Trier and Point Douglas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4453 9308 4468 9318 4486 9284 4477 9280
      4475 9281 4474 9278 4463 9273 4463 9279
      4460 9280
TIME...MOT...LOC 1218Z 247DEG 26KT 4462 9306

JPC

The radar

The Minneapolis radar (KMPX), 56 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dakota

When
July 14, 6:33 AM CST to 6:34 AM CST
Where
Dakota County, 3.44 mi E of Vermillion to 3.8 mi E of Vermillion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.670, -92.900

There were several reports of large hail stones, up to golf ball size based on social media pictures from trained spotters, southeast of Vermillion.

Hail, Dakota

When
July 14, 6:38 AM CST
Where
Dakota County, 0.69 mi N of Hastings
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -92.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893524, 893525.